# SDR AU981275

- Difficulty date: September 15, 1998
- Submitted: March 26, 2000
- Operation: General aviation
- Make and model: Piper PA-31-350
- Engine: Lyc LTIO540J2BD
- Propeller: Hartzl HCE3YR2
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Turbocharger
- Part number: AO91709001
- Condition: Failed
- Location: Rt Engine
- Stage of operation: CL
- Nature of condition: E, R
- Precautionary procedure: K

## Discrepancy

(AUS) RIGHT ENGINE TURBOCHARGER COMPRESSOR/TURBINE SHAFT FAILED ALLOWING THE SHAFT TO RUN ECCENTRIC.  THE COMPRESSOR BLADES THEN RUBBED ON THE HOUSING ERODING THE BLADES WHICH WERE THEN INJESTED INTO THE ENGINE THROUGH THE INDUCTION SYSTEM.  EVENTUALLY ONE SECTION OF THE COMPRESSOR BLADE SHEARED OFF AND DISINTEGRATED BEFORE ENTERING THE ENGINE.  LOSS OF APPROXIMATELY 1.5 LITRES OF OIL OCCURRED.  THE ENGINE OIL FILTER WAS REMOVED AND WAS FOUND TO CONTAIN A LARGE AMOUNT OF MAINLY NON-MAGNETIC METAL.  STRIP INSPECTION OF THE ENGINE FOUND NO COMPONENT FAILURE, BUT FOUND SEVERE METAL CONTAMINATION OF THE BEARINGS, SUMP AND OIL PRESSURE RELIEF VALVE.
